Colorado, 2013

Winter Storm and Winter Weather in Colorado, April 22 to 23, 2013

April 22 to 23, 2013 · NWS BOU · 7 events in 6 counties and zones

Another spring storm brought heavy snow to the mountains, with period of moderate to heavy snow to portions of the Front Range Foothills and Urban Corridor. 5 inches and near Silverthorne.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Another spring storm brought heavy snow to the mountains, with period of moderate to heavy snow to portions of the Front Range Foothills and Urban Corridor. In the mountains and foothills, storm totals included: 18 inches at Niwot Ridge SNOTEL; 16.5 inches near Ward; 13 inches at Arapahoe Basin and Roach SNOTEL, 12 inches near Blackhawk; 11.5 inches near Nederland; 11 inches near Allenspark, Estes Park, Grizzly Peak and Loveland Ski Area; 10 inches at Cabin Creek, near Idaho Springs and Pinecliffe; with 9.5 inches and near Silverthorne.

Along the Urban Corridor storm totals included: 7.5 inches near Morrison; 7 inches at the National Weather Service Office in Boulder and Niwot; 6.5 inches near Arapahoe Park, Flat Iron Reservoir, Fort Collins and Superior; with 6 inches at Kassler, Lafayette and Lakewood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 22, 8:36 AM MST, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 22, 8:36 AM MST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
936 AM MDT MON APR 22 2013

.UPDATE...HAVE OPTED TO UPGRADE THE WINTER WEATHER ADVISORIES FOR
ZONES 33>36 TO A WINTER STORM WARNING. HAVE ALSO ADDED ZONES
30..32 AND 38>41 IN A WINTER WEATHER ADVISORY FOR THIS AFTERNOON
AND TONIGHT. COLD FRONT WILL BE MOVING INTO THE DENVER AREA BY 16Z
WITH TEMPERATURES EXPECTED TO DROP SHORTLY AND SNOW DEVELOPING
FOLLOWING THE PASSAGE OF THE FRONT. THE COMBINATION OF
UPSLOPE...ENHANCED BANDING AS WELL AS SOME EMBEDDED THUNDERSTORMS
ALL INGREDIENTS FOR HEAVY SNOW. NOT SURE THERE WILL BE MUCH
ACCUMULATION IN THE URBAN CORRIDOR ON THE ROADWAYS THIS AFTERNOON
BUT SOME SLUSH COULD BE ACCUMULATING BY THE EVENING COMMUTE. WET
ROADS PRIOR TO THIS MAY BECOME ICY IN SPOTS...ESPECIALLY OVER
BRIDGES AND OVERPASSES AS TEMPERATURES DROP TO INTO THE LOWER 30S
THIS AFTERNOON.

&&

.AVIATION...COLD FRONT WILL MAKE ITS WAY INTO THE DENVER AREA BY
16Z WITH GUSTY NORTH TO NORTHEAST WINDS FOLLOWING FROPA. CIGS WILL
QUICKLY DETERIORATE SO HAVE MOVED UP TO TIMING FOR THE LOW CIGS
AND VSBYS AS BANDS OF MODERATE TO HEAVY SNOW EXPECTED TO DEVELOP
THIS AFTERNOON AND EVENING. STILL THINKING 2 TO 5 INCHES AT
KDEN..WITH 5 TO 7 INCHES POSSIBLE NEAR KAPA AND KDEN BY 12Z
TUESDAY MORNING. IF AN ENHANCED BAND OF SNOW SETS UP OVER KDEN FOR
2 TO 3 HOURS...THEN UP TO 7 INCHES A POSSIBILITY. CONDITIONS WILL
BE WORST BETWEEN 22Z AND 06Z AS UPSLOPE AND BANDED SNOWFALL WILL
BE BEST AT THAT TIME.

&&

.PREV DISCUSSION... /ISSUED 509 AM MDT MON APR 22 2013/

SHORT TERM...EVERYTHING APPEARS TO BE ON TRACK FOR OUR NEXT SHOT
OF WINTER WEATHER LATER TODAY AND TONIGHT. THE SURFACE COLD FRONT
HAS RECENTLY MOVED THROUGH CASPER...WYOMING ON ITS WAY SOUTHWARD
WITH A DECENT PRESSURE SURGE BEHIND IT. TEMPERATURES IN NORTHERN
WYOMING ARE ALREADY IN THE LOWER AND MID 20S...SO A SHARP DROP IN
TEMPERATURES IS EXPECTED LATER TODAY AFTER THE COLD FRONT MOVES
THROUGH. MODELS SHOW THE COLD FRONT MOVING OVER NORTHEAST COLORADO
FROM THE LATE MORNING THROUGH EARLY AFTERNOON WITH FRONTAL PASSAGE
IN DENVER AROUND 20Z. THIS SHOULD ALLOW TEMPERATURES TO REACH THE
MID AND UPPER 40S BEFORE FALLING TO THE LOWER AND MID 30S BEHIND
THE FRONT. MODEL CROSS SECTIONS SHOW STRONG UPSLOPE FLOW
DEVELOPING BEHIND THE FRONT AND CONTINUING OVERNIGHT. DEW POINTS
ON THE PLAINS HAVE CREPT INTO THE MID AND UPPER 30S THIS MORNING
WHICH WILL BE THE MOISTURE TO FEED INTO THE UPSLOPE FLOW LATER
TONIGHT. IN ADDITION TO THE SURFACE FEATURES...THE 100+ KNOT JET
HAS MOVED OVER THE STATE AS EXPECTED...WHICH WILL REMAIN OVER US
THROUGH TONIGHT. THIS FEATURE WILL AID IN PRODUCING PRECIPITATION
OVER THE MOUNTAINS AND ACROSS THE PLAINS THROUGH THIS AFTERNOON
AND TONIGHT. SNOW SHOWERS HAVE BEEN DEVELOPING IN THE MOUNTAINS
EARLY THIS MORNING AS EVIDENCE OF THE DYNAMIC LIFTING FROM THE JET
ALOFT. FURTHER UPSTREAM...THE WATER VAPOR DOES NOT LOOK THAT
MOIST...BUT INFRARED SATELLITE IMAGERY IS BEGINNING TO SHOW SOME
MOISTENING OVER NORTHERN UTAH AND SOUTHWEST WYOMING. THIS WILL BE
MOVING INTO THE NORTH CENTRAL MOUNTAINS LATER TODAY. WILL BE
CHANGING THE WINTER STORM WATCH IN THE MOUNTAINS AND FOOTHILLS TO
A WINTER WEATHER ADVISORY FROM NOON TODAY THROUGH TUESDAY MORNING.
SNOW AMOUNTS OF 6 TO 10 INCHES LOOKS LIKE A GOOD BET IN THE HIGH
COUNTRY.

ACROSS THE PLAINS LATER TONIGHT...BANDED PRECIPITATION IS GOING TO
BE A POSSIBILITY BECAUSE OF THE JET ALOFT. IT IS HARD TO TELL
WHERE THESE BANDS ARE GOING TO SET UP...SO FOR NOW THE FORECAST
WILL JUST TALK ABOUT 2 TO 5 INCH ACCUMULATIONS OVERNIGHT.

LONG TERM...THE UPPER LEVEL TROUGH WILL STILL BE MOVING ACROSS
THE AREA TUE MORNING WITH SOME MID LVL QG ASCENT HOWEVER THE
UPSLOPE COMPONENT WILL BE VERY WEAK. THUS WILL SEE SOME LINGERING
LIGHT SNOW THRU THE MORNING HOURS FM DENVER SOUTH TO THE PALMER
DIVIDE AND IN THE FOOTHILLS AND MTN AREAS MAINLY SOUTH OF I-70.
BY AFTN WITH LINGERING MOISTURE AND DECENT LAPSE RATES IN THE MTNS
AND FOOTHILLS COULD SEE SOME SNOW SHOWERS REDEVELOP. OVER THE
PLAINS DRIER AIR WILL BE IN PLACE BY AFTN SO WILL KEEP FCST DRY.
AS FAR AS HIGHS OVERALL WILL KEEP READINGS IN THE 35 TO 40 DEGREE
RANGE ACROSS NERN CO.

FOR WED A WK DISTURBANCE IN NW FLOW ALOFT WILL MOVE ACROSS THE
AREA HOWEVER MOISTURE WITH THIS FEATURE IS RATHER LIMITED SO WILL
ONLY MENTION A SLIGHT CHC OF -SHSN IN THE MTNS. HIGHS ACROSS NERN
CO SHOULD RISE INTO THE UPPER 40S TO LOWER 50S.

BY THU A WK UPER LEVEL TROUGH WILL MOVE ACROSS THE SRN ROCKIES
WHICH MAY LEAD TO A SLIGHT CHC OF -SHSN IN THE MTNS SOUTH OF I-70.
FOR NOW WILL KEEP THE PLAINS DRY ALTHOUGH IF THIS FEATURE ENDS UP
A LITTLE FURTHER NORTH THERE COULD BE A FEW LIGHT SHOWERS THU AFTN
AND EVENING OVER THE PALMER DIVIDE AND SOUTH OF I-70. AS FOR HIGHS
LOOKS LIKE READINGS OVER NERN CO SHOULD RISE BACK INTO THE LOWER
60S.

FOR FRI AND SAT MAINLY DRY WNW FLOW ALOFT IS FCST OVER THE AREA.
MEANWHILE TEMPS WILL CONTINUE TO RISE WITH HIGHS OVER NERN CO IN
THE 60S ON FRI AND POSSIBLY NEAR 70 BY SAT. LITTLE CHANGE IS
EXPECTED FOR SUN WITH MAINLY DRY CONDITIONS AND TEMPS NEAR 70
ACROSS NERN CO.

AVIATION...HIGH CEILINGS WILL CONTINUE THROUGH EARLY AFTERNOON
WHEN THE COLD FRONT COMES THROUGH WITH GUSTY WINDS COOLING
TEMPERATURES. CEILINGS WILL RAPIDLY DROP TO MVFR AND THEN IFR AS
SNOW SHOWERS DEVELOP IN THE HOUR OR SO AFTER FRONTAL PASSAGE. IFR
CONDITIONS ARE EXPECTED TONIGHT DUE TO STRONG UPSLOPE WINDS AND A
MOIST AIRMASS. SNOW ACCUMULATIONS COULD BE 1 TO 2 INCHES BY 7 PM
AND THEN ANOTHER 3 TO 5 INCHES OVERNIGHT. IF A HEAVIER SNOW BAND
SETS UP OVER THE AIRPORT...1 TO 2 INCH PER HOURS SNOWFALL WILL BE
POSSIBLE WITH TOTAL ACCUMULATIONS UP TO 8 INCHES OVERNIGHT. THE
STORM WILL BEGIN WINDING DOWN AFTER 8 AM TUESDAY MORNING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 AM MDT TUESDAY FOR COZ033>036.

WINTER WEATHER ADVISORY UNTIL 6 AM MDT TUESDAY FOR COZ030>032-
038>041.

&&

SHORT TERM...COOPER
LONG TERM....RPK
AVIATION...COOPER
Hazardous weather outlook, Apr 22, 10:06 AM MST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1106 AM MDT MON APR 22 2013

COZ030>051-231715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1106 AM MDT MON APR 22 2013

...WINTER STORM WARNING FOR THE FRONT RANGE MOUNTAINS AND
FOOTHILLS FROM NOON TODAY UNTIL 6 AM MDT TUESDAY MORNING...

..WINTER WEATHER ADVISORIES FOR THE HIGH VALLEYS AND THE WESTERN
MOUNTAINS OF JACKSON AND GRAND COUNTIES AS WELL AS THE URBAN
CORRIDOR FROM NOON TODAY UNTIL 6 AM TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL INCREASE FROM NORTH TO SOUTH ACROSS THE MOUNTAINS
AND FRONT RANGE FOOTHILLS. STORM TOTAL ACCUMULATIONS BY LATE
TONIGHT WILL RANGE FROM 7 TO 14 INCHES. COLDER TEMPERATURES AND
GUSTY NORTHEAST WINDS WILL SPREAD OVER ALL OF THE NORTHEAST PLAINS
THE REST OF TODAY FOLLOWING THE PASSAGE OF A FAST MOVING COLD
FRONT EARLIER THIS MORNING. SNOW WILL BE DEVELOPING ALONG THE
URBAN CORRIDOR AND ADJACENT PLAINS...ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS. STORM TOTALS WILL RANGE ANYWHERE
FROM 2 TO 7 INCHES...HEAVIEST NEAR THE FOOTHILLS AND OVER THE
PALMER DIVIDE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE OF SNOW WILL LINGER INTO TUESDAY MORNING MAINLY SOUTH
OF I-70 WITH ADDITIONAL ACCUMULATIONS UP TO AN INCH.  DRIER
WEATHER AND WARMER TEMPERATURES ARE EXPECTED FROM WEDNESDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Apr 22, 7:19 AM MST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
819 AM MDT MON APR 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             2 SSE BRECKENRIDGE      39.47N 106.03W
04/22/2013  M3.8 INCH        SUMMIT             CO   TRAINED SPOTTER

0744 AM     SNOW             BLACK HAWK              39.80N 105.49W
04/22/2013  M3.2 INCH        GILPIN             CO   TRAINED SPOTTER

            1.2 INCHES SNOW PAST 45 MINUTES

0730 AM     SNOW             3 N BLACK HAWK          39.84N 105.49W
04/22/2013  M4.0 INCH        GILPIN             CO   TRAINED SPOTTER

&&

JK
Local storm report, Apr 22, 9:30 AM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1030 AM MDT MON APR 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     SNOW             4 WNW WELLINGTON        40.72N 105.07W
04/22/2013  M1.0 INCH        LARIMER            CO   TRAINED SPOTTER

            PAST 45 MINUTES

0800 AM     SNOW             2 SSE BRECKENRIDGE      39.47N 106.03W
04/22/2013  M3.8 INCH        SUMMIT             CO   TRAINED SPOTTER

0744 AM     SNOW             BLACK HAWK              39.80N 105.49W
04/22/2013  M3.2 INCH        GILPIN             CO   TRAINED SPOTTER

            1.2 INCHES SNOW PAST 45 MINUTES

0730 AM     SNOW             3 N BLACK HAWK          39.84N 105.49W
04/22/2013  M4.0 INCH        GILPIN             CO   TRAINED SPOTTER

&&

JK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
April 22, 11:00 AM MST to April 23, 5:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
April 22, 11:00 AM MST to April 23, 5:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
April 22, 11:00 AM MST to April 23, 5:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
April 22, 11:00 AM MST to April 23, 5:00 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
April 22, 11:00 AM MST to April 23, 5:00 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Winter Storm, Larimer County Below 6000 Feet / Nw Weld County

When
April 22, 11:00 AM MST to April 23, 5:00 AM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Reported by
SNOTEL
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Winter Weather, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
April 22, 11:00 AM MST to April 23, 5:00 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447337, 447338, 447339, 447340, 447341, 447342, 447344.